North Carolina, 2016

Damaging Winds in North Carolina, July 7, 2016

July 7, 2016 · NWS ILM · 4 events in 1 county or zone

High heat and humidity resulted in extreme instability which allowed thunderstorms to quickly reach severe levels as they rolled across the Piedmont and into the area ahead of a robust mid-level shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

High heat and humidity resulted in extreme instability which allowed thunderstorms to quickly reach severe levels as they rolled across the Piedmont and into the area ahead of a robust mid-level shortwave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 7, 5:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 7, 5:15 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
615 PM EDT THU JUL 7 2016

.SYNOPSIS...
Oppressive heat and humidity will build through Saturday with heat
advisories likely each day. Thunderstorm chances will be greatest
late today beneath an upper disturbance, before falling Friday and
Saturday. Temperatures will slowly drop back to more seasonable
levels by early next week, accompanied by increasing shower and
thunderstorm chances as a trough stalls near the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 600 PM Thursday...The Heat Advisory has been cancelled for
today. Heat index values have fallen below 105 degrees throughout
the forecast area early this eve.

A Severe Thunderstorm Watch is in effect til 11 pm for all of
southeast North Carolina and northeast South Carolina. Main risk
will be damaging wind gusts and frequent cloud to ground
lightning.

Heat advisory criteria being met across most of the area as this
stretch of abnormally hot weather continues. Heat will gradually
wane this evening, but dewpoints will remain high, and instability
will remain extreme - latest SPC Mesoanalysis has 2000-3000 J/kg
of MLCAPE and DCAPE in excess of 1000. This instability is
important, as a shortwave clearly evident on WV imagery moving
into the mtns will cross overhead this evening.

This is important because it is beneath this impulse that a cluster
of convection will develop and move eastward. Tstms have begun to
develop in the mountains and will likely become more widespread and
congeal into an MCS. This is shown well on both HRRR and ARW,
although in slightly different variations. Uncertain of exact storm
mode, but 0-6km unidirectional shear of 25-30 kts combined with a LLJ
increasing to 30 kts around 900mb and 40 kts at 700mb will support
forward propagation, similar to what we have seen the last two
nights. However, stronger low-level wind fields and slightly steeper
ML lapse rates will support more robust convection. SPC expanded the
MRGL risk, and would still not be surprised if an upgrade to a SLGT
risk is performed. Do not expect a widespread severe weather event,
but with ample instability and developing inverted-V soundings in a
quickly moving MCS, do think there is good potential for at least
scattered wind damage through this evening.

The most likely timing for tstms across the CWA will be from about
5pm to 10pm, earliest west.

Mins tonight will again be tricky dependent upon convection creating
some rain cooled air. Have sided more heavily on the slightly cooler
MAV numbers, with mins forecast to fall to around 72 well inland, 78
at the beaches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Near record heat forecast for the short term
as Bermuda high and mid-level ridging expand further across the
area.

A shortwave will be moving offshore Friday morning with subsidence
likely developing behind it. As this occurs, the mid-level ridge
axis will blossom across the MS VLY, producing NW winds /downslope
flow/ into the Carolinas. This allows a piece of the thermal ridge
across the Great Plains to advect eastward, pushing 850mb temps to
21-22C Friday, and then to as much as 23C locally on Saturday, which
would be records for the date. These will combine with W/NW flow
through much of the column to produce the hottest temperatures we
have seen so far this year. Guidance is in good agreement with 100+
degree readings except at the immediate beaches on Saturday, with
highs Friday just a degree or two cooler. Downsloping may even
permit the favored hot areas in Cape Fear to be as hot if not hotter
than the rest of the CWA. At the same time, dew point temperatures
will increase from Wed/Thu, and heat advisories are expected with
excessive heat warnings possible for portions of the area Saturday
thanks to heat index values potentially exceeding 110.

Record temperatures for Fri/Sat:

Location     Fri July 8    Sat July 9
Wilmington   100 - 2012    102 - 1977
Florence     105 - 1977    104 - 1977
N Myrtle Bch 97 - 2010     100 - 1992

Convection will be possible each day simply due to extreme
instability in these very hot temperatures. W/NW mid-level flow will
keep the column relatively dry, and warm 500mb temps will serve as a
lid to convection. However, the piedmont trough may be able to drive
updrafts into storms Fri/Sat, with any weak impulses moving to the
north aiding in development. Will maintain inherited silent POP for
Friday, with just a SCHC Saturday. Mins both nights will drop only
to around 80, upper 70s inland.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...The H5 subtropical ridge will be in place
across the northern Gulf of Mexico across FL and off the southeast
U.S. coast with peripheral influence across this segment of the
Carolinas. H85 temperatures are shown to lower a couple degrees C
through the extended with slightly lower dewpoints are expected
through the week. This could be enough of a change to hold heat
indices to at or just below 100F versus the 105-110F projected
during the short term. However, during Sunday afternoon the heat
index across the Pee Dee could range from 100-105F. A weak impulse
aloft during Sunday could lead to widely scattered showers/tstms
persisting into the evening hours. Otherwise inland trough and sea
breeze may produce similar coverage of storms during Monday with
an increase in coverage Tuesday through Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Good chance for convection this afternoon and evening
as an upper level disturbance passes from west to east across the
eastern Carolinas and interacts with a moist and unstable airmass.
Thunderstorms will be the primary aviation threat for the first 12
hours of the TAF valid period. High-res guidance has convection
moving near the FLO/LBT terminals around 21Z and near the coastal
terminals around 22Z. Expect VFR after midnight all sites.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day. Possible brief MVFR from fog each
morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...W/SW winds of 15-20 kts with higher gusts
will increase through this evening, becoming 20-25 kts through the
early part of the overnight. This increase in winds is in response
to an increasing LLJ ahead of convection and a thermal trough which
will push east tonight. In response to these winds, an SCA has been
issued until 1 am for all the waters. After this time winds will
fall back as tstms move out of the waters and the LLJ weakens,
producing winds of 15-20 kts late. Seas of 3-4 ft may briefly build
as high as 4-6 ft this evening and through midnight, before falling
back to 3-4 ft by Friday morning.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...More of the same through the short term as
Bermuda ridging remains the dominant feature. This leaves W/SW winds
across all portions of the waters, with the exception being a
slightly backed near-shore sea breeze each aftn, returning to W/SW
in the evening. Speeds will be elevated, 10-15 kts during the day
and 15-20 kts at night. Wave heights will be generally 3-4 ft with
isolated 5 fters at times, created primarily by a 5-6 sec SW wind
wave.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...A weak front will push off the waters
during Sunday morning then wash out with the return of
southwesterly flow by the afternoon. Weak inland troughing
combined with high pressure far offshore GA/FL will maintain
southwesterly flow across the waters Monday through Tuesday.
Speeds will average 15 knots or less through the period while seas
are generally 3-4 ft away from the coast. The bulk of the spectral
wave energy will be comprised of the dominant south-southwest wind
wave with a much smaller contribution from ESE ground swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for AMZ250-252-254-
     256.

&&

NEAR TERM...RJD/JDW
SHORT TERM...JDW
LONG TERM...SRP
AVIATION...REK
Hazardous weather outlook, Jul 7, 5:11 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT THU JUL 7 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-082215-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
611 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-082215-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
611 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDEX VALUES WILL REACH 105 DEGREES ON FRIDAY, AND MAY
APPROACH 110 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-082215-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
611 PM EDT THU JUL 7 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG THUNDERSTORMS POSSIBLE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Local storm report, Jul 7, 4:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
533 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     FLORENCE                34.19N  79.72W
07/07/2016  M64 MPH          FLORENCE           SC   ASOS

&&

EVENT NUMBER ILM1600170

ROSS
Local storm report, Jul 7, 4:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     CYPRESS POINT           34.18N  79.81W
07/07/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY S CASHUA DR AND CYPRESS PT.

&&

EVENT NUMBER ILM1600171

ROSS
Local storm report, Jul 7, 4:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 S POLSON CROSSROADS   34.28N  80.02W
07/07/2016                   DARLINGTON         SC   DEPT OF HIGHWAYS

            POWER LINES IN ROADWAY.

&&

EVENT NUMBER ILM1600172

ROSS
Local storm report, Jul 7, 5:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     GREENBRIAR              34.19N  79.70W
07/07/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY S MCCURDY RD AND BECKYS PKWY.

&&

EVENT NUMBER ILM1600173

ROSS
Local storm report, Jul 7, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 SSE COUNTRY CLUB ESTA 34.15N  79.36W
07/07/2016                   MARION             SC   DEPT OF HIGHWAYS

            POWER LINES IN ROADWAY PENDEBORO AND BLUFF RDS.

&&

EVENT NUMBER ILM1600174

ROSS
Local storm report, Jul 7, 5:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
620 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     CUSAC CROSSROADS        34.02N  79.85W
07/07/2016                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY OAK GROVE RD AND OLANTA HWY

&&

EVENT NUMBER ILM1600175

ROSS

The radar

The Wilmington radar (KLTX), 50 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
July 7, 5:30 PM EST to 5:31 PM EST
Where
Columbus County, 2.97 mi WNW of Emerson
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.191, -78.920

A tree was reported down on Swamp Fox Highway. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
July 7, 5:30 PM EST to 5:31 PM EST
Where
Columbus County, 3.15 mi E of Fair Bluff
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.328, -78.976

A tree was reportedly down along Ice Plant Road near the intersection with Highway 76.

Thunderstorm Wind, Columbus

When
July 7, 5:35 PM EST to 5:36 PM EST
Where
Columbus County, 3.37 mi NNW of Whiteville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.372, -78.731

A tree was reported down on Golf Course Road.

Thunderstorm Wind, Columbus

When
July 7, 5:58 PM EST to 5:59 PM EST
Where
Columbus County, 0.01 mi SSW of Pireway
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.030, -78.630

A large tree was reported down across the road near Pireway. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648006, 648008, 648007, 648010.